Colorado, 2014Winter Storm in Colorado, March 7 to 8, 2014
March 7 to 8, 2014 · NWS BOU · 2 events in 2 counties and zones
A storm system brought heavy snowfall to parts of the North Central Mountains and Front Range Foothills. 5 miles north-northwest of Bailey, Gross Reservoir, 4 miles east of Pinecliffe and Willow Creek SNOTEL; with 5 to 9 inches elsewhere.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system brought heavy snowfall to parts of the North Central Mountains and Front Range Foothills. Storm totals included: 12 inches at Berthoud Pass SNOTEL; 11 inches, 3 miles south-southeast of Silver Plume; 10.5 inches at Wilkerson Pass; 10 inches, 6.5 miles north-northwest of Bailey, Gross Reservoir, 4 miles east of Pinecliffe and Willow Creek SNOTEL; with 5 to 9 inches elsewhere.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 7, 3:24 AM MST, 1 hour 42 minutes earlier.
Area forecast discussion, Mar 7, 3:24 AM MST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
324 AM MST FRI MAR 7 2014
.SHORT TERM...COMPLEX STORM SYSTEM WILL MOVE ACROSS COLORADO TODAY
AND TONIGHT WITH MAIN CONCERN SNOW POTENTIAL OVER MOUNTAINS AND
ADJACENT PLAINS. THE STORM IS A BIT DEEPER AND STRONGER THAN
PREVIOUS FORECAST. THE EVOLVING PRECIP HAS BEEN SLOW TO EVOLVE
BUT RADAR IMAGERY SHOWING SOME HEAVIER SNOWFALL NOW DEVELOPING
OVER WESTERN COLORADO. THIS HEAVIER SNOWFALL WILL SHIFT EASTWARD
INTO THE NORTH CENTRAL MOUNTAINS THIS MORNING. IN THE
MEANTIME...SURFACE LOW CONTINUES TO DEEPEN OVER SOUTHEAST COLORADO
AS HIGH PRESSURE BUILDS SOUTHWARD FROM MONTANA. WEAK PRESSURE
RISES MOVING INTO NORTHERN COLORADO BUT NOT A HUGE COLD FRONT TO
REALLY LOWER TEMPERATURES QUICKLY. MAIN ISSUE OVER THE PLAINS
WILL BE THE RAIN/SNOW LINE AS TEMPERATURES WILL BE IN THE UPPER
30S TO MID 40S THIS MORNING. EXPECT MUCH OF THIS PRECIP TO BE RAIN
THIS AM AND THEN BECOME A MORE MIX OF RAIN/SNOW THIS AFTERNOON.
MORE COMPLICATED TOWARDS THE FRONT RANGE AS EXPECT HEAVIER SHOWERS
MAY TURN PRECIP TO ALL SNOW AT LEAST FOR A SHORT TERM THIS
AFTERNOON. FORECAST SOUNDINGS ARE FAIRLY UNSTABLE WITH STEEP LAPSE
RATES AND THIS LOOKS REASONABLE BASED ON THE LIGHTNING STRIKES
REPORTED ACROSS UTAH OVERNIGHT.
THE SHORT RANGE MODELS HAVE BECOME MORE BULLISH WITH THE QPF AND
SNOWFALL WITH QPF ON THE PLAINS FROM A QUARTER TO A HALF INCH AND
UPWARDS OF AN INCH OF LIQUID OVER HIGHER EAST SLOPES. THIS MAY
RESULT IN UPWARDS OF A FOOT OR MORE OF SNOW IN THE HIGHER
FOOTHILLS AND ALONG THE DIVIDE. COULD SEE 2-3" OF SNOW PER HOUR
WITH THE HEAVIER SNOWFALL GIVEN THE LAPSE RATES AND MODERATE QG
ASCENT. EVEN THE DRY NAM MODEL FROM 24 HOURS AGO IS NOW THE MOST
EXCITED ABOUT HEAVY SNOWFALL. MOST OF THE MODELS NOW HAVE
CONSISTENCY ABOUT SIGNIFICANT QPF WITH THIS SYSTEM.
AS FOR THE HILITES HAVE UPGRADED OR ADDED THE FRONT RANGE FOOTHILLS
AND ZONES 33..34 TO WINTER STORM WARNINGS TODAY AND TONIGHT AND
ADDED ADVISORIES FOR ZONES 37..41. HAVE ALSO ADDED THE BOULDER AND
DENVER AREA INTO AN ADVISORY FOR LATER THIS AFTERNOON AND TONIGHT.
AMOUNTS BE MORE MARGINAL BUT THE TIME OF HEAVIEST PRECIP MAY
COINCIDE WITH THE LATE DAY RUSH HOUR AND COULD PRESENT A PROBLEM.
FOR THE URBAN CORRIDOR LOOKS LIKE 2-6"...HEAVIEST NEAR THE
FOOTHILLS. LESSER AMOUNTS FURTHER NORTH AND EAST...AWAY FOR THE
BEST UPWARDS FORCING. SNOWFALL WILL GRADUALLY END FROM NORTH TO
SOUTH LATER TONIGHT WITH GRADUALY CLEARING.
.LONG TERM...SOME LIGHT SNOW MAY STILL EXIST OVER THE FOOTHILLS
AND PALMER DIVIDE EARLY SATURDAY MORNING BEFORE DRYING AND
DOWNWARD QG MOTION PUSHES IT SOUTH. CLEARING SKIES WILL ALLOW SUN
TO SHINE...HOWEVER TEMPERATURES SHOULD NOT CLIMB TOO MUCH UNDER
THE POST FRONTAL AIRMASS. EXPECT READINGS IN THE MID 40S TO MID
50S OVER THE PLAINS AND THE 30S TO 40S OVER THE MOUNTAINS. WINDS
WILL BEGIN TO PICK UP OUT OF THE FRONT RANGE HIGH COUNTRY
OVERNIGHT AS A SURFACE TROUGH DEEPENS ALONG THE EASTERN STATE
BORDER. THIS WILL MODERATE MINIMUM TEMPERATURES THAT NIGHT.
SUNDAY AND MONDAY...AN UPPER RIDGE...GOOD WARM ADVECTION AND
LEESIDE SURFACE TROUGHING WILL ALLOW TEMPERATURES TO CLIMB 10 TO
15 DEGREES ABOVE NORMAL BOTH DURING THE DAY AND AT NIGHT. MAX
TEMPERATURES READINGS INTO THE 70S WILL BE POSSIBLE OVER THE
EASTERN PLAINS.
THE NEXT SYSTEM IS EXPECTED TO AFFECT THE AREA LATE MONDAY THROUGH
WEDNESDAY DAY. MODEL TIMING DIFFERENCES STILL EXIST...BUT ARE
IMPROVING. THE ECMWF HAS SLOWED ITS OUTLYING FAST PROGRESSION
DURING THE LATEST MODEL CYCLE AND MATCHES BETTER WITH THE GEM. THE
GFS REMAINS THE SLOWER SOLUTION...HOWEVER HAS GOOD AGREEMENT RUN
TO RUN WITH ITSELF. WILL INCREASE POPS FOR THE MOUNTAINS TO LIKELY
AND THE PLAINS TO CHANCE. THIS STORM SYSTEM LOOKS SIMILAR TO
TODAY'S SYSTEM...BUT WITH COOLER TEMPERATURES. AS THE SYSTEM GETS
CLOSER IN TIME AND SPACE...WILL ASSESS THE NEED FOR ANY
HIGHLIGHTS. WEDNESDAY NIGHT INTO THE REST OF THE WORK WEEK LOOKS
LIKE ANOTHER RIDGE WILL BRING BACK WARMER AND DRIER WEATHER.
&&
.AVIATION...CEILINGS WILL CONTINUE TO LOWER THIS MORNING WITH RAIN
SHOWERS DEVELOPING DURING THE MID MORNING HOURS. COLDER AIR WILL
SLOWLY FILTER IN AS ATMOSPHERE CONTINUES TO COOL AND SATURATES.
EXPECT A MIX OF RAIN AND SNOW THIS AFTERNOON AND WITH POTENTIAL
HEAVIER SHOWERS...COULD CHANGE TO ALL SNOW OR FOR A BRIEF TIME
THIS AFTERNOON. SHOULD SEE ALL SNOW AFTER 00Z TONIGHT. SNOWFALL
EXPECTED BY LATER TONIGHT TO BE IN THE 2 TO 5 INCH RANGE...HIGHEST
AT BJC/APA AND LOWER AMOUNTS NEAR KDEN. WITH WARM SURFACE
TEMPERATURES ANY LIGHTER SNOW WILL LIKELY JUST MELT. HOWEVER
HEAVIER SNOW SHOWERS COULD DROP A QUICK INCH OF SLUSHY SNOW ON
RUNWAYS. SURFACE WINDS WILL GRADUALLY SHIFT MORE NORTH AND
NORTHEAST THIS MORNING AND REMAIN THERE FOR THE REST OF THE DAY.
STILL QUITE A BIT OF UNCERTAINTY ON EXACT TIMING OF PRECIP TYPES
AND CHANGEOVER TO SNOWFALL.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM NOON TODAY TO 5 AM MST SATURDAY FOR
COZ037-041.
WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 2 AM MST
SATURDAY FOR COZ039-040.
WINTER STORM WARNING FROM 8 AM THIS MORNING TO 2 AM MST SATURDAY
FOR COZ035-036.
WINTER STORM WARNING FROM 6 AM THIS MORNING TO 5 AM MST SATURDAY
FOR COZ033-034.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR COZ031.
&&
SHORT TERM...ENTREKIN
LONG TERM....KRIEDERMAN
AVIATION...ENTREKIN
Hazardous weather outlook, Mar 6, 11:01 AM MST, 18 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1101 AM MST THU MAR 6 2014
COZ030>051-071815-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1101 AM MST THU MAR 6 2014
...WINTER WEATHER ADVISORY FOR THE NORTHERN AND NORTH CENTRAL
MOUNTAINS LATER THIS EVENING THROUGH FRIDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
GUSTY WEST WINDS WILL OVER MOUNTAIN PASSES AND EAST SLOPES OF THE
FOOTHILLS THROUGH THE AFTERNOON. SPEEDS OF 20 TO 30 MPH CAN BE
EXPECTED WITH GUSTS UP TO 60 MPH OVER THE PASSES AND WIND PRONE
AREAS IN THE FOOTHILLS. WESTERLY WINDS OF 15 TO 25 WILL ALSO
OCCUR ACROSS THE URBAN CORRIDOR WITH SOME GUSTS TO 35 NEAR THE
FOOTHILLS. THE WINDS WILL DECREASE LATER THIS AFTERNOON.
A STORM SYSTEM WILL APPROACH COLORADO LATER TODAY WITH SNOW
DEVELOPING IN THE NORTHERN MOUNTAINS THIS EVENING AND CONTINUING
OVERNIGHT. BY EARLY FRIDAY MORNING...ACCUMULATIONS OF 1 TO 5
INCHES CAN BE EXPECTED...WITH HIGHEST AMOUNTS AROUND RABBIT EARS
PASS AND ROCKY MOUNTAIN NATIONAL PARK. LOWER AMOUNTS WILL OCCUR IN THE
MOUNTAIN VALLEYS AND ACROSS SUMMIT COUNTY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOWFALL IS EXPECTED TO CONTINUE OVER THE NORTHERN AND NORTH
CENTRAL MOUNTAINS THROUGH FRIDAY. MODERATE SNOW WILL LIMIT
VISIBILITIES AND CREATE HAZARDOUS TRAVEL CONDITIONS DUE TO ICY
AND SNOW PACKED ROADS. SNOW WILL START DIMINISHING FROM THE
NORTHWEST FRIDAY NIGHT. TOTAL ACCUMULATIONS COULD BE 5 TO 10
INCHES OVER THE PARK AND GORE RANGES AND 6 TO 12 INCHES OVER THE
FRONT RANGE MOUNTAINS.
ON THE PLAINS...RAIN OR A MIX OF RAIN AND SNOW ARE EXPECTED
THROUGH THE DAY FRIDAY. IN THE EVENING...AS TEMPERATURES
COOL...RAIN COULD CHANGE TO SNOW AND MAY BEGIN TO ACCUMULATE. SNOW
ACCUMULATIONS OF 1 TO 3 INCHES WILL BE POSSIBLE WITH THE HEAVIEST
AMOUNTS ON THE PALMER DIVIDE. PRECIPITATION WILL COME TO AN END
EARLY SATURDAY MORNING.
SATURDAY THROUGH MONDAY WILL FEATURE WARMER AND DRIER CONDITIONS
WITH TEMPERATURES CLIMBING TO 10 DEGREES WARMER THAN NORMAL ON
SUNDAY AND MONDAY. ANOTHER STORM SYSTEM IS EXPECTED MOVE ACROSS
NORTH-CENTRAL AND NORTHEASTERN COLORADO NEXT TUESDAY AND
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- March 7, 5:06 AM MST to March 8, 2:20 AM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- March 7, 5:06 AM MST to March 8, 2:20 AM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Utah, March 7, 20141 death · 1 event
- Flooding in Wyoming, March 7 to 11, 2014$1.1 million · 4 events
- Winter Weather in Virginia, March 7, 201414 events
- Winter Storm in Colorado, March 7 to 8, 201411 events
- High Surf in Hawaii, March 7 to 9, 201411 events
- Flooding in North Carolina, March 7, 20147 events
- Heavy Rain in Hawaii, March 7 to 10, 20146 events
- Winter Weather in Virginia, March 7, 20143 events
- Winter Weather in Maryland, March 7, 20142 events
- Flooding in North Carolina, March 7, 20142 events
- Heavy Snow in New Mexico, March 7 to 8, 20142 events
- High Wind in North Carolina, March 7, 201453 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508755, 508756.